Hail, Wood
- When
- April 12, 3:40 PM CST to 3:42 PM CST
- Where
- Wood County, 1.21 mi SE of Nekoosa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.310, -89.880
Quarter size hail fell in Nekoosa.
A small cluster of thunderstorms developed north of a warm front during the late afternoon hours across central Wisconsin and tracked east through east-central Wisconsin through the early evening hours. The strongest storms produced large hail up to golf ball size as they tracked through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A small cluster of thunderstorms developed north of a warm front during the late afternoon hours across central Wisconsin and tracked east through east-central Wisconsin through the early evening hours. The strongest storms produced large hail up to golf ball size as they tracked through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 12, 2:39 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Green Bay WI 339 PM CDT Tue Apr 12 2022 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Wednesday Issued at 339 PM CDT Tue Apr 12 2022 Strong to marginally severe thunderstorms have developed in SE MN, and were moving rapidly toward C WI this afternoon. The storms were forming in an area of strong WAA, moisture convergence and frontogenetic forcing on the nose of a 50 kt LLJ, and on the leading edge of steep mid-level lapse rates. These storms should produce small hail, gusty winds and brief heavy downpours as they move into the forecast area around 21z. Have ramped up pops and thunder chances for the mid to late afternoon. The strong dynamic forcing will become focused over northern WI this evening, so will carry the highest pops and QPF there. The remnants of a line of storms that develops upstream near the surface low and cold front will move shift east through the forecast area during the very late evening and overnight hours. This activity could initially be marginally severe (large hail) in NC/C WI, as the SPC HREF shows MUCAPE of 1000-1250 j/kg and deep layer shear of 40-60 kts. However, CAMs show this convection weakening as it shifts into eastern WI late tonight. Lows should be in the 40s, except lower 50s south. Models have come into much better agreement with the timing of the cold frontal passage on Wednesday, and are now bringing it into our western counties in the late morning, and have it exiting eastern WI by around 00z/Thu. The best surface based instability (roughly 500-1000 j/kg) is expected over east central WI in the early to mid-afternoon, so that will likely be the main area of focus for severe thunderstorms. The Day 2 Outlook from SPC has a SLGT risk in the far southeast part of GRB CWA, and this seems reasonable. After somewhat of a lull in the morning hours, showers and storms are expected to increase over eastern WI in the afternoon, in association with the frontal passage, and increasing upper level forcing. Have raised pops to categorical in eastern WI during the mid to late afternoon. With an expected quicker frontal passage, have lowered temperatures a few degrees, with highs ranging form the lower to middle 50s northwest to the lower to middle 60s southeast. Several rounds of moderate to heavy rain tonight and Wednesday should result in rainfall amounts in excess of an inch in parts of northern WI. Runoff from this rain and melting snow (far north) will likely result in additional minor river flooding later in the week. .LONG TERM...Wednesday Night Through Tuesday Issued at 339 PM CDT Tue Apr 12 2022 Departing large system late this week is the main focus during the long term period. Then a zonal upper flow will take over much of the CONUS, bringing a period of quiet conditions for at least the first half of the weekend, then additional precip chances arrive early next week as another large system pushes into the Great Lakes. After some spring-like temps early/mid this week, we are headed back to a period of below normal temps from Thursday into early next week. Wednesday night...the slightly faster frontal passage will end the severe weather threat by around 00z, but additional rain and some thunder is expected as low pressure tracks across the area. Impressive lift continues through at least the early evening hours, then as the system pulls away, look for the rain to end from southwest to northeast. As cold air advection kicks in the late evening and overnight, some snow could mix in as the precip ends, especially over the Northwoods where a slushy accumulation is possible. Some locally heavy rain will continue to be possible over far eastern WI during the evening. West to southwest winds will start to pick up overnight as the pressure gradient tightens up and strong cold air advection occurs. Lows look to drop into the 20s for much of north central WI to the 30s over eastern WI. Thursday...going to be a WINDY day and won't feel very spring-like. Impressive wind profiles shown on the models, with 40-60 kts of wind at 5,000 to 10,000 feet. As mixing increases in the morning, look for sustained west-southwest winds of 20 to 30 mph with gusts of 35 to 45 mph. Some gusts to 50 mph will be possible during peak mixing. Could need a wind advisory if models continue to show the strong winds. Cyclonic flow and lingering moisture, along with a weak shortwave, will likely be enough to produce some rain/snow shower activity, most likely over northern WI. With the gusty winds, any snow showers could reduce visibility for a brief time. It will be a cool day with highs mainly in the middle 30s to middle 40s, with wind chills in the 20s and 30s for much of the day. Rest of the long term...a few lingering sprinkles or flurries will be possible Thursday night into Friday as cyclonic flow continues with the low continuing to depart into Canada. Should not be any impacts for our area. Winds will slowly decrease as well, but could still gust up to around 30 mph into Friday. High pressure builds into the western Great Lakes late Friday into Saturday, bringing quiet and dry conditions. The next system/shortwave will head towards the region later on Sunday into Monday, depending on timing, bringing more chances for rain (and possibly some snow) showers. Only slowly moderating temps will occur into early next week. && .AVIATION...for 18Z TAF Issuance Issued at 1238 PM CDT Tue Apr 12 2022 VFR flight conditions should persist into the early evening hours, but southeasterly surface winds and the threat of LLWS will be increasing in the late afternoon/early evening. Showers will move into the region during the mid to late afternoon, and become more numerous into the evening. There may be some thunder with this earlier activity, but the main threat of storms appears to be in the very late evening and overnight hours, as a band of storms shifts east across the forecast area and gradually weakens. Flight conditions will rapidly deteriorate during the mid to late evening, and settle into the IFR/LIFR range in most areas overnight. LLWS will also continue through this period. There may be a lull in the precipitation late tonight into early Wednesday, but showers and thunderstorms are expected to increase ahead of a cold front toward the end of the TAF period. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......Bersch AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 310 PM CDT Tue Apr 12 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 310 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a marginal risk of severe thunderstorms tonight. Large hail and heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Another chance of strong to severe thunderstorms is possible Wednesday afternoon, especially in east central Wisconsin. Large hail and damaging winds will be the primary threats. Locally heavy rains are also expected through Wednesday evening. With water levels already running high, several rivers may surpass bankfull or reach minor flood stage later in the week. Strong winds are forecast to develop on Thursday, with gusts as high as 35 to 45 mph. The gusty winds will likely continue into the evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Wednesday. LMZ521-522-541>543-132015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 310 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms tonight. A few of these storms may become strong and pose a hazard to mariners. Gusty southeasterly winds and high waves will pose a hazard to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday There is a chance of thunderstorms Wednesday. Some of these storms may become strong or severe and pose a hazard to mariners. Hazardous conditions for small craft are expected to continue from Wednesday through Friday. A Gale Watch has been posted for Thursday. Kieckbusch/Bersch
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 NE BABCOCK 44.30N 90.10W
04/12/2022 M0.25 INCH WOOD WI AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 ENE BABCOCK 44.30N 90.10W
04/12/2022 M0.50 INCH WOOD WI AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 W PITTSVILLE 44.45N 90.17W
04/12/2022 M0.25 INCH WOOD WI AMATEUR RADIO
&&
SACThe La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
26 hail. Local standard time, as filed.
Quarter size hail fell in Nekoosa.
Quarter size hail fell in Wisconsin Rapids.
Quarter size hail fell in Port Edwards.
Quarter size hail fell near Wisconsin Rapids.
Quarter size hail fell near Plover.
Quarter size hail fell near Rural.
Half dollar size hail fell near King. The time of this event is an estimate based on radar data.
Quarter size hail fell in New London.
Penny size hail fell in Fremont.
Golf ball size hail fell in Greenville.
Half dollar size hail fell in Hortonville.
Ping pong size hail fell near Stephensville.
Quarter size hail fell near Hortonville.
Quarter size hail fell near Greenville.
Penny size hail fell near Appleton.
Quarter size hail fell near Greenville.
Quarter size hail fell near Mackville.
Half dollar size hail fell in Greenville.
Quarter size hail fell near Mackville.
Nickel size hail fell near Mackville.
Quarter size hail fell near De Pere.
Quarter size hail fell in De Pere.
Penny size hail fell near De Pere.
Quarter size hail fell near Denmark.
Penny size hail fell near Bellevue.
Quarter size hail fell in Kewaunee. The time of this event is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009284, 1009287, 1009288, 1009289, 1009290, 1009291, 1009293, 1009294, 1009295, 1009304, 1009296, 1009297, 1009298, 1009299, 1009300, 1009301, 1009302, 1009303, 1009305, 1009306, 1009309, 1009307, 1009308, 1009310, 1009311, 1009312.